Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Springfield, MO

May 7, 2002Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 9:05 AM CDT for Miller County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 9:05 AM CDT (14:05 UTC)
Expired
May 7, 2002, 10:00 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 071405
SVRSGF
MOC131-071500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 1000 AM CDT

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE OZARK...OR NEAR OSAGE BEACH...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ST. ELIZABETH...IBERIA BY 920 AM CDT.

THE TOWNS OF BAGNELL...TUSCUMBIA...ULMAN AND SAINT ELIZABETH ARE ALSO
IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3828 9268 3812 9257 3803 9246 3804 9221
          3832 9220 3843 9245 3843 9262

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 19 hours 5 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CDT, 19 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 6 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY
AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS
MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM
EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON
THAT BOUNDARY...YET.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED
THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY
SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL
MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE
BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A
MINIMAL CAPPING INVERSION (0.7C).

PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT
TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR
NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION
CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z
OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE
THE STORMS.

OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS
AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB
THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT.
PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED
ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL
MISSOURI TONIGHT.

WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E
CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW
CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO
OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES
WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE.

NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT
IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE
00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE
WEATHER SEASON IS UPON US.

THANKS TO NDFD WFOS FOR IM COORDINATION.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
FCSTID = 8
SGF   64  79  64  83 /  70  30  30  40
JLN   68  82  66  85 /  70  30  30  40
UNO   64  79  64  82 /  70  30  30  40
VIH   64  78  64  84 /  70  30  30  40
AIZ   64  78  64  84 /  70  30  30  40

.SGF...
MO...FLOOD WATCH TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089.

KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097.

SUTTON

In the hours before

Local storm report, May 7, 7:04 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Special weather statement, May 7, 7:26 AM CDT, 1 hour 39 minutes before
MOZ096>098-105-106-071330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT TUE MAY 7 2002

SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 7, 8:06 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    2 N ROLLA                 MO   FLOOD
05/07/02   PHELPS                         THE PUBLIC REPORTED E
                                          HIGHWAY NORTH OF ROLLA
                                          FLOODED AND IMPASSBLE.
Local storm report, May 7, 8:35 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    FT SCOTT                  KS   .75 INCH HAIL
05/07/02   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 8:54 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    HIATTVILLE                KS   .88 INCH HAIL
05/07/02   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 9:02 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    2 N ROLLA                 MO   FLOOD
05/07/02   PHELPS                         THE PUBLIC REPORTED E
                                          HIGHWAY NORTH OF ROLLA
                                          FLOODED AND IMPASSBLE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:40 AM CDTSevere Thunderstorm WarningSGFVernon50 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
May 7, 1:04 AM CDTSevere Thunderstorm WarningSGFBenton56 min
May 7, 1:16 AM CDTSevere Thunderstorm WarningSGFMorgan59 min
May 7, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Hickory, St. Clair62 min
May 7, 1:52 AM CDTSevere Thunderstorm WarningSGFPolk53 min
May 7, 1:58 AM CDTSevere Thunderstorm WarningSGFMiller47 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede52 min
May 7, 2:25 AM CDTSevere Thunderstorm WarningSGFMaries65 min
May 7, 2:29 AM CDTSevere Thunderstorm WarningSGFPulaski61 min
May 7, 2:56 AM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 7, 3:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 5:31 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
May 7, 8:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min
May 7, 9:17 AM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
May 7, 9:30 AM CDTSevere Thunderstorm WarningSGFSt. Clair60 min
May 7, 10:11 AM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 7, 10:38 AM CDTFlash Flood WarningSGFVernon6 hr
May 7, 11:00 AM CDTSevere Thunderstorm WarningSGFDade30 min
May 7, 12:22 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 7, 12:46 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 7, 1:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster43 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon42 min
May 7, 1:53 PM CDTFlash Flood WarningSGFTexas, Wright6 hr
May 7, 4:01 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair53 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.